Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 105, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 25, 2018, 4:27 PM CDT for Watonwan County, Minnesota. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2018, 4:27 PM CDT (21:27 UTC)
- Expired
- Jul 25, 2018, 5:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
County Watonwan County, MN
The radar
The Minneapolis radar (KMPX), 138 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 4:30 PM CDT | HAIL 1.5 | 2 E Darfur, MN | RELAYED BY WFO FSD. |
| Jul 25, 4:30 PM CDT | HAIL 1.5 | 3 Se Darfur, MN | RELAYED BY WFO FSD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 4:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
632
WUUS53 KMPX 252127
SVRMPX
MNC165-252215-
/O.NEW.KMPX.SV.W.0105.180725T2127Z-180725T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
427 PM CDT WED JUL 25 2018
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Western Watonwan County in south central Minnesota...
* Until 515 PM CDT.
* At 427 PM CDT, a severe thunderstorm was located over Darfur, or 18
miles northeast of Windom, moving southeast at 45 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
St. James, Butterfield, South Branch, Darfur, Odin and Echols.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4385 9485 4411 9486 4411 9480 4385 9445
TIME...MOT...LOC 2127Z 319DEG 38KT 4406 9485
HAIL...2.50IN
WIND...60MPH
$$
ETA1 follow-up statement
027
WWUS53 KMPX 252150
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
450 PM CDT WED JUL 25 2018
MNC165-252215-
/O.CON.KMPX.SV.W.0105.000000T0000Z-180725T2215Z/
Watonwan MN-
450 PM CDT WED JUL 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN WATONWAN COUNTY...
At 450 PM CDT, a severe thunderstorm was located near South Branch,
or 18 miles northwest of Fairmont, moving southeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
St. James, South Branch and Echols.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4385 9466 4396 9476 4401 9467 4385 9445
TIME...MOT...LOC 2150Z 319DEG 38KT 4387 9463
HAIL...1.50IN
WIND...60MPH
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:39 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 25, 2:39 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 239 PM CDT Wed Jul 25 2018 .SHORT TERM...(This evening through Thursday) Issued at 237 PM CDT Wed Jul 25 2018 As of early this afternoon, a cold front stretched southwest to northeast across western MN, already having moved through Alexandria and quickly approaching the St. Cloud area as it moves southeast. Some clearing today has helped steepen low level lapse rates and latest RAP analysis and forecast indicates 1,000-2,000 j/Kg of CAPE along and south of the front through the afternoon. A few very spotty cells are beginning to break out across southern and central MN in the warm sector where temperatures are in the mid to upper 70s with dew points in the mid 60s. Expecting additional thunderstorm development through the afternoon, but an analysis of model soundings indicate a long skinny-CAPE setup with mainly speed shear, but a lack of directional shear. The slight risk area clipping far eastern MN and western WI still looks to be our best bet to get strong storms as the afternoon wears on with more time to destabilize in the warm sector. The skinny CAPE and unidirectional deep shear environment will produce scattered thunderstorms along the front through the afternoon, but most storms should be sub-severe. A few strong storms would pose a risk of damaging winds, and possibly large hail. The front will clear the area from west to east, with clearing skies likely tonight behind the front. Cold air advection will ensue for Thursday, with a stratocu deck expected to drop in from the north as we remain in deep cyclonically curved flow on the west side of the deep upper trough. Highs tomorrow will be held in the upper 60s to low 70s with northwest winds of 10-20 MPH. .LONG TERM...(Thursday night through Wednesday) Issued at 237 PM CDT Wed Jul 25 2018 Quiet & pleasant to start of the long term period with a broad area of high pressure across the northern plains & northwest flow aloft keeping our temperatures a few degrees below normal & skies, for the most part, sunny. Can't rule out some precip chances Saturday & Sunday as the jet aloft pivots over the area & cooling temperatures aloft allows for some diurnally-driven scattered showers & thunderstorms. Chances look a little better on Sunday afternoon compared to Saturday as a bit more of an organized vorticity maxima passes over the area. Regardless, expect most areas to stay dry for most of the the weekend given the scattered coverage so expect a cooler & partly sunny weekend, but be prepared for a passing shower or two. Beyond the weekend, we remain under the deep upper-level trough over the Great lakes with 500 mb heights on the order of 2 standard deviations below the mean for late July/early August. A few perturbations aloft will continue to pass overhead & potentially kick off a few scattered showers & thunderstorms each afternoon but otherwise things are expected to stay dry. Temperatures slowly rebound back into the mid-80s by Wednesday as the ridge over the southwest begins to build back into the upper Midwest. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 109 PM CDT Wed Jul 25 2018 Mainly VFR this afternoon, but scattered showers and thunderstorms are still possible along an approaching cold front. The front is just moving through the Alexandria area, and winds there have turned northwesterly where they will stay for the remainder of the forecast period. The front will continue slowly southeast with scattered showers and storms, and winds will turn northwesterly behind the front as it moves through. Skies will be mostly clear after the front has passed, but deep cyclonic flow with the trough coming in behind the front will lead to an MVFR stratocu deck coming in from the north tomorrow morning. KMSP...Thunderstorm coverage along the front is expected to be isolated to scattered, so kept any mention out of the TAF for now due to better chances of being dry this afternoon. /OUTLOOK FOR KMSP/ Thursday...VFR. Northwest wind 5 to 15 kt. Thursday night...VFR. Northwest wind 5 kt or less. Friday...VFR. Northwest wind around 5 kt. Friday night...VFR. Variable wind less than 5 kt. Saturday...VFR. Variable wind 5 kt or less. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...SPD LONG TERM...ETA AVIATION...SPD
Hazardous weather outlook, Jul 25, 1:23 PM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 123 PM CDT Wed Jul 25 2018 MNZ043>045-049>053-056>070-073>078-082>085-091>093-WIZ014>016- 023>028-261830- Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti- Chisago-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey- Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott- Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan- Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron- Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire- 123 PM CDT Wed Jul 25 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected across the area this afternoon. A few storms could be strong or severe with large hail and damaging winds possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for thunderstorms Sunday and Monday afternoons. The risk for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ041-042-047-048-054-055-261830- Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift- 123 PM CDT Wed Jul 25 2018 This Hazardous Weather Outlook is for portions of central Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for thunderstorms Sunday and Monday afternoons. The risk for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jul 25, 2:55 PM CDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 255 PM CDT WED JUL 25 2018 MNZ091-252030- Martin- 255 PM CDT WED JUL 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MARTIN COUNTY... At 255 PM CDT, a strong thunderstorm was located near Sherburn, or 12 miles northeast of Jackson In Jackson County, moving east at 45 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Fairmont, Sherburn, Trimont, Welcome, Fairmont Airport, Wilbert and Foxlake. This includes Interstate 90 between mile markers 82 and 104. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4364 9485 4378 9486 4371 9438 4352 9449 TIME...MOT...LOC 1955Z 282DEG 37KT 4371 9478 ETA
Special weather statement, Jul 25, 3:40 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
340 PM CDT WED JUL 25 2018
MNZ073-252115-
Redwood-
340 PM CDT WED JUL 25 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN REDWOOD COUNTY...
At 340 PM CDT, a strong thunderstorm was located near Lucan, or 18
miles east of Marshall, moving southeast at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Lamberton, Sanborn, Lucan, Revere and Wanda.
This includes the following highways...
U.S. Highway 14 between mile markers 55 and 68.
U.S. Highway 71 between mile markers 52 and 58.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4436 9558 4443 9544 4428 9506 4428 9511
4420 9511 4419 9534
TIME...MOT...LOC 2040Z 304DEG 33KT 4435 9544
ETASpecial weather statement, Jul 25, 3:59 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 359 PM CDT WED JUL 25 2018 MNZ083-084-092-093-252130- Waseca-Blue Earth-Freeborn-Faribault- 359 PM CDT WED JUL 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FREEBORN... NORTHEASTERN FARIBAULT...SOUTHEASTERN BLUE EARTH AND SOUTHWESTERN WASECA COUNTIES... At 359 PM CDT, a strong thunderstorm was located over Easton, or 26 miles south of Mankato, moving east at 45 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Wells, Minnesota Lake, Alden, Freeborn, Easton, Delavan, Brush Creek, Matawan and Baroda. This includes Interstate 90 between mile markers 143 and 147. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4368 9401 4387 9402 4391 9351 4366 9355 TIME...MOT...LOC 2059Z 268DEG 38KT 4379 9393 ETA
Local storm report, Jul 25, 4:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
412 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 1 NNE WINNEBAGO 43.78N 94.17W
07/25/2018 E1.00 INCH FARIBAULT MN PUBLIC
NICKEL TO QUARTER SIZE HAIL.
&&
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 5:38 AM CDT | Special Weather Statement | MPX | Chippewa, Lac qui Parle, Swift | 37 min |
| Jul 25, 2:55 PM CDT | Special Weather Statement | MPX | Martin | 35 min |
| Jul 25, 3:31 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 29 min |
| Jul 25, 3:40 PM CDT | Special Weather Statement | MPX | Redwood | 35 min |
| Jul 25, 3:59 PM CDT | Special Weather Statement | MPX | Faribault | 31 min |
| Jul 25, 4:02 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 28 min |
| Jul 25, 4:28 PM CDT | Special Weather Statement | MPX | Anoka | 32 min |
| Jul 25, 5:02 PM CDT | Special Weather Statement | MPX | Martin | 28 min |
| Jul 25, 5:12 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 33 min |
| Jul 25, 5:34 PM CDT | Severe Thunderstorm Warning | MPX | Faribault | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.